Dibenzepin overdose causing pulmonary edema

Eytan Wirtheim*, Yuval Bloch

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

Abstract

OBJECTIVE: To report a case of pulmonary edema due to dibenzepin overdose. CASE SUMMARY: A 39-year-old woman was hospitalized 24 hours after she ingested eight tablets of dibenzepin hydrochloride delayed-release 240 mg/tablet (~35 mg/kg body weight). On admission the patient was confused, and physical examination revealed sinus tachycardia (HR 130 beats/min). Forty-five hours after ingestion of the dibenzepin she developed pulmonary edema and was treated with furosemide, morphine, and mechanical ventilation through an endotracheal tube for 48 hours. Repeated echocardiography revealed left ventricular dysfunction that resolved as the medical condition of the patient improved. Appropriate studies excluded pneumonia, pneumonitis, adult respiratory distress syndrome, myocardial infarction, and pulmonary emboli as contributing factors to this patient's condition. DISCUSSION: Tricyclic antidepressant overdose is known to cause cardiopulmonary complications, including pulmonary edema. To the best of our knowledge, this is the first reported case of pulmonary edema as a result of dibenzepin overdose. The most probable mechanism for this complication is depression of left ventricular function. CONCLUSION: As with other tricyclic antidepressants, dibenzepin toxicity may cause pulmonary edema. Close patient monitoring is essential for at least 48-72 hours after the overdose.

Original languageEnglish
Pages (from-to)789-790
Number of pages2
JournalAnnals of Pharmacotherapy
Volume30
Issue number7-8
DOIs
StatePublished - 1996
Externally publishedYes

Fingerprint

Dive into the research topics of 'Dibenzepin overdose causing pulmonary edema'. Together they form a unique fingerprint.

Cite this